Alert archive / Arkansas / Special Weather Statements in 2020

Special Weather Statement, NWS Little Rock, AR

March 15, 2020Polk County, Arkansas

NWS Little Rock, AR issued this special weather statement at Mar 15, 2020, 1:07 AM CDT for Polk County, Arkansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2020, 1:07 AM CDT (06:07 UTC)
Expired
Mar 15, 2020, 1:45 AM CDT
In force
38 min
Issued by
NWS Little Rock, AR

County Polk County, AR

The radar

The Western Arkansas radar (KSRX), 88 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 6.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2020-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2020-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

436 
WWUS84 KLZK 150607
SPSLZK

Special Weather Statement
National Weather Service Little Rock AR
107 AM CDT Sun Mar 15 2020
 
ARZ040-150645-
Polk AR-
107 AM CDT Sun Mar 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR POLK COUNTY UNTIL 145 AM CDT...

At 106 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Vandervoort, or 22 miles southwest of Mena, moving
northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Mena...                           Wickes...
Hatfield...                       Vandervoort...
Shady...                          Cossatot River State Park...
Polk County Fairgrounds...        Mena Intermountain Airport...
Mccauley...                       Cove...
Acorn...                          Rocky...
Nunley...                         Camp Pioneer...
Hatton...                         Potter...
Dallas...                         Shady Grove...
Bogg Springs...                   

LAT...LON 3455 9446 3470 9424 3446 9403 3425 9447
TIME...MOT...LOC 0606Z 238DEG 32KT 3435 9451 

$$

230

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this special weather statement went out at Mar 15, 12:47 AM CDT, 20 minutes earlier.

Area forecast discussion, Mar 15, 12:47 AM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1247 AM CDT Sun Mar 15 2020

.UPDATE...

Updated to include the 06z aviation discussion.

.AVIATION...

MVFR/IFR conditions will prevail overnight at all sites.
SHRA/TSRA are currently ongoing across C and Srn terminals and
will linger beyond 12z. This area of precipitation will slowly
work Swrd on Sunday, affecting Srn terminals through 18z. Despite
drying conditions Sunday afternoon, MVFR conditions are expected
to continue through the TAF period.

&&

.PREV DISCUSSION...(ISSUED 636 PM CDT Sat Mar 14 2020)
DISCUSSION...

Updated to include the 00Z aviation discussion below...

AVIATION...

MVFR or lower conditions will be seen for most terminals through
most of this TAF period. SHRA and some isolated TSRA will be
possible this evening and overnight as an area of convection drops
SE through the state. This activity will drop SE of the state by
late Sun morning. More rain will become possible late in the
period across NWRN sections of the area. No widespread
improvements are expected through this TAF period.

PREV DISCUSSION...(ISSUED 241 PM CDT Sat Mar 14 2020)

SHORT TERM...Today Through Monday

Data from KLZK radar indicate weak convection continuing to affect
northern sections of the forecast area. The focus for this activity
is expected to slide southward overnight, closer to a nearly
stationary boundary, subjectively analyzed at 19z along a line from
Idabel OK, to Stuttgart AR.

A brief lull in precipitation is expected for much of Sunday. By
late Sunday, additional shortwave energy in a southwest flow will
approach the mid south, and will promote widespread precipitation
coverage late Sunday night and on Monday.

Below normal afternoon temperatures are expected during this
period.

LONG TERM...Monday Night Through Saturday

Active period still anticipated during the long term portion of the
forecast with widespread heavy rainfall possible as well as the
potential for at least some severe weather.

At the start of the period, a stalled frontal boundary will be in
place south of the area. The H500 flow will largely be zonal across
the area and as a few ripples of energy traverse the state, some
shower and isolated TS activity will be possible. Initially,
temperatures will be near to slightly below average for most
locations.

As the period progresses, an H500 low will make slow progress
southward along the California coast. Working against the H500 ridge
across the Gulf of Mexico, the flow locally will turn more out of
the southwest through mid-week. At the surface, the boundary will
lift north as a warm front with a return to above average
temperatures during the mid-week timeframe. Uniform swrly flow will
be seen through much of the atmosphere, with abundant moisture being
transported across the state Wednesday to Thursday. Td values in the
mid to upper 60s F will be possible along with PW values in the 1.5-
1.8" range.

By this point, the H500 low will begin to progress eastward with a
well defined shortwave trough ejecting into the middle of the
country. An area of sfc low pressure will develop across the Central
Plains with a sharp cold front trailing to its southwest. Ahead of
the upper trough and before the cold front arrives several upper
level impulses will make their way across the area, leading to
showers and thunderstorm chances increasing.

As the main trough lifts north of the state and the cold front
approaches, thunderstorms will likely develop west of the area
Thursday afternoon and evening. Some of this activity could enter
western parts of the forecast area Thursday evening and night. Will
have to monitor for potential severe activity in this timeframe.
Cooler temperatures and at least a break in rain chances will be
seen in the wake of this front. Some locations across northern AR
could see lows in the 30s next weekend.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...JONES
Hazardous weather outlook, Mar 14, 4:40 AM CDT, 20 hours 27 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
440 AM CDT Sat Mar 14 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-151000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
440 AM CDT Sat Mar 14 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

A few thunderstorms will be possible this afternoon and evening
across the state along and ahead of a slow moving cold front.
However, organized severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday Through Friday

Periodic rain, and potentially a few thunderstorms will continue
through the end of the weekend and into next week. Organized, severe
weather is not forecast at this time, however the potential for most
of the state to accumulate 2-4 inches of rain remains through next
week. Late in the period, a strong storm system will approach the
region, and may require monitoring as it nears the short term.

.Spotter Information Statement...

Spotter activation will not be needed at this time.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

230/232

In the hours before

Special weather statement, Mar 14, 7:27 PM CDT, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Little Rock AR
727 PM CDT Sat Mar 14 2020

ARZ033-034-044>047-150115-
Pulaski AR-White AR-Monroe AR-Lonoke AR-Prairie AR-Woodruff AR-
727 PM CDT Sat Mar 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WOODRUFF...NORTHERN
PRAIRIE...NORTHERN LONOKE...NORTHWESTERN MONROE...SOUTHEASTERN WHITE
AND NORTHEASTERN PULASKI COUNTIES UNTIL 815 PM CDT...

At 727 PM CDT, Doppler radar was tracking a strong thunderstorm over
Old Austin, or over Cabot, moving east at 65 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Jacksonville...                   Cabot...
Brinkley...                       Des Arc...
Little Rock AFB...                Ward...
Austin in Lonoke County...        Old Austin...
Parnell...                        Sylvania...
Thurman...                        Cotton Plant...
Fargo...                          Becton...
McClelland...                     Hayley...
Jasmine...                        Dixie...
Sand Hill...                      Butlerville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3486 9208 3494 9212 3501 9207 3514 9128
      3503 9118 3490 9120
TIME...MOT...LOC 0027Z 263DEG 58KT 3496 9198

Cooper
Local storm report, Mar 14, 7:41 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
741 PM CDT SAT MAR 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             CABOT                   34.97N  92.02W
03/14/2020  E0.75 INCH       LONOKE             AR   PUBLIC

            REPORTS OF DIME TO PENNY SIZE HAIL IN THE TOWN OF
            CABOT. TIME ESTIMATED FROM RADAR AND REPORTS RELAYED VIA
            SOCIAL MEDIA.

&&

EVENT NUMBER LZK2000170

COOPER
Special weather statement, Mar 15, 12:38 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1238 AM CDT Sun Mar 15 2020

ARZ041-042-053-054-150630-
Hot Spring AR-Clark AR-Garland AR-Montgomery AR-
1238 AM CDT Sun Mar 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLARK...SOUTHEASTERN
GARLAND AND CENTRAL HOT SPRING COUNTIES UNTIL 130 AM CDT...

At 1238 AM CDT, Doppler radar was tracking a strong thunderstorm near
Amity, or 21 miles northwest of Arkadelphia, moving northeast at 50
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Hot Springs...                    Hot Springs Village...
Rockport...                       Amity...
Lonsdale...                       Hot Springs Memorial Field...
Lofton...                         Rockwell...
Hot Springs National Park...      Bismarck...
Alpine...                         Magnet Cove...
Red Oak...                        Oaklawn Racetrack...
Bonnerdale...                     Sunshine...
Glen Rose...                      De Roche...
Point Cedar...                    Lake Catherine State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3464 9297 3463 9288 3459 9288 3459 9281
      3456 9281 3456 9279 3451 9279 3450 9274
      3447 9274 3447 9269 3417 9342 3426 9348
      3434 9348 3434 9349
TIME...MOT...LOC 0538Z 239DEG 42KT 3429 9340

57
Special weather statement, Mar 15, 12:40 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1240 AM CDT Sun Mar 15 2020

ARZ032-039-044-150630-
Pulaski AR-Perry AR-Faulkner AR-
1240 AM CDT Sun Mar 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PERRY...SOUTHERN
FAULKNER AND NORTHERN PULASKI COUNTIES UNTIL 130 AM CDT...

At 1240 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wye Mountain, or 12 miles southeast of Perryville, moving east at 45
mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Little Rock...                    North Little Rock...
Conway...                         Sherwood...
Jacksonville...                   Maumelle...
Little Rock AFB...                North Little Rock Airport...
Vilonia...                        Mayflower...
Little Italy...                   Gravel Ridge...
Morgan...                         Marche...
Oak Grove in Pulaski County...    Olmstead...
Roland in Pulaski County...       Pinnacle Mountain State Park...
Gibson...                         Wye Mountain...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3479 9265 3485 9265 3486 9273 3496 9276
      3510 9212 3501 9212 3501 9207 3486 9207
TIME...MOT...LOC 0540Z 258DEG 40KT 3489 9264

57
Special weather statement, Mar 15, 1:07 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Little Rock AR
107 AM CDT Sun Mar 15 2020

ARZ040-150645-
Polk AR-
107 AM CDT Sun Mar 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR POLK COUNTY UNTIL 145 AM CDT...

At 106 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Vandervoort, or 22 miles southwest of Mena, moving
northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Mena...                           Wickes...
Hatfield...                       Vandervoort...
Shady...                          Cossatot River State Park...
Polk County Fairgrounds...        Mena Intermountain Airport...
Mccauley...                       Cove...
Acorn...                          Rocky...
Nunley...                         Camp Pioneer...
Hatton...                         Potter...
Dallas...                         Shady Grove...
Bogg Springs...

LAT...LON 3455 9446 3470 9424 3446 9403 3425 9447
TIME...MOT...LOC 0606Z 238DEG 32KT 3435 9451

230

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:27 PM CDTSpecial Weather StatementLZKPrairie48 min
Mar 15, 12:38 AM CDTSpecial Weather StatementLZKHot Spring52 min
Mar 15, 12:40 AM CDTSpecial Weather StatementLZKPulaski50 min
Mar 15, 9:36 AM CDTRiver Flood WarningLZKRandolph25 days
Mar 15, 11:05 AM CDTRiver Flood WarningLZKJackson, Woodruff36 days

Nearby

Special Weather Statements in Arkansas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.